View Full Version : Complications with diagnosis and meds. Possible misunderstandings?


Nightman96
01-10-17, 09:58 AM
Hi! My name's Jake (20) and I was recently diagnosed with ADHD (inattentive type) and manic depression. I had been seeing a shrink for a year prior to my professional diagnosis in mid-summer of 2016 to help with life complications and depression. I was and still am dealing with a copious amount of issues that make my life hell. My first medication was an antidepressant from my general practitioner however it did not work for me and made me shy away from medications for months until I was so fed up with everything. My doctor and shrink suggested I visit a psychologist. So I did and was prescribed another antidepressant which made me very suicidal. My parents were worried and an incident occurred in which the police had to escort me to a hospital. Following the hospital I attended an out-patient program with a psychiatric hospital which helped me immensely however once I left the program I went right back into the slump.

My psychiatrist decided to try ADHD meds for the 3rd prescription- in hopes of assisting the ADHD symptoms which lead to depression. I was only on it for a few months but it helped me on levels I can't even describe. My anger outbursts were absent- I felt very calm and collected and my parents even noticed a difference in my excessive movement (hand flapping, pacing, and twitching). I was able to sleep through the whole night and kept a sleep schedule I never knew I could achieve. The absolute best part was getting fully rested and didn't need to take multiple naps a day. I was finally able to fold my laundry instead of letting it sit in "clean" piles on my bed. I even went to the library and was able to read and comprehend the material without having to re-read it multiple times. (If class was in session I'm sure I would of been able to study like everyone else). I was still experiencing some depression however due to my recent devastating break-up at the time which I blame all on miscommunication with help from ADHD.

I was on these ADHD meds for 2 months until they switched me over to an antidepressant called Wellbutrin which to my understanding is like a jack-of-all-trades medication for ADHD, depression, bipolar disorder, sleeping issues and other various things. I have adjusted to the medicine well. My sleeping habits are great and my depression seems to have subsided for the most part- however I have noticed an increasing trend of crying episodes or unnecessary anger/frustration which has lead me to write this forum post. My ADHD symptoms are still very prevalent and I've gone back to having the same problems which seemed to had been helped by the other meds. My diet is terrible, I'm struggling with social interactions, I'm unemployed and not enrolled in school, my room is a mess and everything in between.

I'm slowly crawling back to complete crippling depression because of my ADHD complications. I have confidence in my doctors but it seems my psychiatrist doesn't fully understand which I blame myself for poor communication skills with my visits even though I write notes before I go and try my best. I'm not really sure why I'm posting this or what I want; I just needed this as a vent and possibly have discussion with people whom have had similar experiences. I really want to get a job and go to school (in which I flunked a lot of college classes) but it's impossible. I want my anxiety of people and places to get better. And the most frustrating thing is that no matter how hard I am unable to achieve these goals and then I get down on myself for being lazy even though that's not the case. I'm a hard worker and I put my heart and soul into everything I do. I'd say I'm close to a borderline perfectionist yet I can't seem to gain traction or motivation to do these adult things I really want to do.

Apologies if this post is hard to follow, it's currently 8 AM and I have not slept all night. My mind is going 110% and I'm extremely upset due to all the time and effort I've tried to help myself but can't seem to get anywhere. But I will some day and I know it will get better.

Peace, love, and happiness to you my friends.
Have a great day :)

Little Nut
01-10-17, 03:10 PM
Hey Jake, You have been diagnosed manic depression (bipolar disorder) and ADHD. Just want to make sure the diagnosis was for bipolar and not depression or Major Depressive Disorder. The reason I ask is that your meds seem to be focused on depression and not bipolar.

In order of trying you have been on an antidepressant, then another antidepressant, then an ADHD med for 2 months, and now Wellbutrin. The 2 AD's caused problems and the ADHD helped in ways you liked, but your Doc switched you to Wellbutrin. For the first 3 meds it would be helpful for feedback if you point out what the meds were and why (what symptoms)you stopped taking them. The only comment I have atm is that I believe bipolar would be an off-label use of Wellbutrin. Pls Let Me Know, -Tom

dvdnvwls
01-10-17, 06:34 PM
Why did they switch to Wellbutrin after 2 months?

Nightman96
01-11-17, 12:55 AM
Hi Tom, thanks for replying. My first medication was Zoloft (25mg I think) and it made me very mild- the best way I could put it would be mild depression. I wasn't depressed nor happy, I was just very melancholy and had no drive. The second medication was Prozac and it was only a 10mg dose in which we saw virtually no change over the course of 2-3 months. The 3rd medication was 10mg of Adderall xr (added in the last month of Prozac taking) in combination with the Prozac however they took me off it after 2 months due to a brief 2-3 day mania episode where I only slept for 4 hours a night and started smoking cigarettes again due to the poor judgement. I'm on 300mg of Wellbutrin right now however I feel like I have more manic-like occurrences (such as when I wrote this post, by the way I finally fell asleep by noon). I just got back from getting my 2nd script and haven't noticed the effects prior so I have not told my psychiatrist yet.

PS a few hours after I posted the original post I felt very euphoric and buzzed. I felt as though I had taken something but I didn't. It lasted only an hour but it was the most intense episode I've had and I was sleep deprived.

Nightman96
01-11-17, 01:03 AM
I switched getting my meds from my general practitioner to my psychiatrist and this was their suggestion. She had prior experience with me because she was also my doctor at the hospital I went to for a few weeks. I'm not sure of the exact reasons but I'm putting my trust in the professionals.

Pilgrim
01-11-17, 03:10 AM
Just a note. I don't know if this is helpful but there is a u-tube program that talks about ADD , the overlap and where it gets tricky to treat the ADD and bi polar with these meds.

Attention Talk Video. It's worth the effort. A while back I was looking something up for a friend.goodluck

Little Nut
01-11-17, 07:31 PM
Hey Jake, I wish I could offer something helpful, but I have ZERO experience juggling Bipolar and ADHD, tips on trying to find the right/possible meds and the obvious complexities. If you don't get adequate feedback, maybe try the Bipolar Topic under the Coexisting conditions section. GL and Wish I could Help More. -Tom

Nightman96
01-11-17, 09:14 PM
Thank you for the feedback Tom. I'll post there. I appreciate the help!
Have a good one -Jake

sarahsweets
01-12-17, 06:13 AM
I have BPII and adhd, and I am wondering why they would have prescribed the wellbutrin because that can affect the BP alot.